MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR DYSPLASIA DRILL 3.2MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR DYSPLASIA DRILL 3.2MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 90127619
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/14/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that the birmingham hip dysplasia drill 3.2mm broke while drilling while inside the patient.No delay reported.No additional patient injuries reported.An s&n backup was available.
 
Additional Manufacturer Narrative
A bhr curved dysplasia drill 3.2mm (part number 90127619, batch number 6081100001) has been received for investigation.It was reported that the instrument broke while drilling inside the patient.No delay reported.No additional patient injuries reported.A review of the complaint history for the bhr dysplasia drill 3.2mm was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the dysplasia drill 3.2mm.Due to the age of the instrument, the dhr for this instrument is not available.Therefore, the dhr for this device cannot be reviewed.However, the released instrument involved would have met manufacturing specifications at the time of production.A risk management review was performed.No additional risks were identified as result of the reported event.No further actions are required at this time.Visual inspection was performed on the instrument.Scratches could be seen across the instrument consistent with surgical use.Visual inspection confirms that the device has snapped into two pieces and cannot function, this confirms the reported complaint.A functional evaluation of the instrument was not performed as it was broken.Bhr surgical technique 04727 v2 45670103 revc 01/18 states, "examine instruments for wear or damage before use.While rare, intra-operative instrument breakage can occur.Instruments that have experienced excessive use or force may be susceptible to breakage".The root cause of the reported issue could not be determined conclusively.A potential root cause is general wear and tear which would not have existed on the instrument when originally produced and inspected by smith & nephew.The returned instrument part cannot be repaired and will be retained.

Brand Name
BHR DYSPLASIA DRILL 3.2MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
MDR Report Key11282865
Report Number3005975929-2021-00080
Device Sequence Number19926488
Product Code NXT
UDI-Device Identifier03596010533562
UDI-Public03596010533562
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number90127619
Device Catalogue Number90127619
Device Lot Number6081100001
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 01/15/2021
Supplement Date Received by Manufacturer03/17/2021
Initial Report FDA Received Date02/04/2021
Supplement Report FDA Received Date03/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;